California, 2011

Strong Wind in California, December 1, 2011

December 1, 2011 · NWS REV · 2 events in 2 counties and zones

Strong surface high pressure built into the Northwest States late on November 30 and into December 1 as an upper low moved south through Nevada and southeastern California. The surface high combined with strong northeast flow aloft over the Sierra to bring very strong winds near the crest with gusty winds below the crest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Strong surface high pressure built into the Northwest States late on November 30 and into December 1 as an upper low moved south through Nevada and southeastern California. The surface high combined with strong northeast flow aloft over the Sierra to bring very strong winds near the crest with gusty winds below the crest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 30, 6:37 PM PST, 5 hours 23 minutes earlier.

Area forecast discussion, Nov 30, 6:37 PM PST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
637 PM PST WED NOV 30 2011

.UPDATE...
QUICK UPDATE TO ADD FLURRIES TO THE RENO-TAHOE AREAS TONIGHT.
GETTING A FEW FLURRIES OUTSIDE IN THE STRONG NORTHEAST UPSLOPE
FLOW DESPITE LIMITED MOISTURE. WITH THE NORTHEAST FLOW TO CONTINUE
AND MOISTURE AT LEAST NEAR AND BELOW 650 MB UPSTREAM, BELIEVE
THESE FLURRIES WILL CONTINUE OFF AND ON TONIGHT. BEST CHANCE FOR
ANY ACCUMULATING SNOW REMAINS OVER THE HIGHER TERRAIN OF MONO
COUNTY.

WINDS ARE ON TRACK AND ARE QUITE GUSTY IN MOST AREAS. STRONG
NORTHEAST GRADIENT WILL PREVENT DECOUPLING WITH WINDS ONLY BACKING
OFF SLIGHTLY IF AT ALL. IN THE SIERRA, THEY ARE LIKELY TO
STRENGTHEN ESPECIALLY OVER RIDGES. ALREADY GETTING GUSTS TO 145
MPH OVER MAMMOTH MOUNTAIN AND NEAR 100 MPH ALONG THE CREST AROUND
TAHOE. NAM HAS H7 WINDS HITTING 100+ KTS AROUND 15Z ALONG THE
CREST. OUR NORMAL RULE OF THUMB HERE IS TO DOUBLE THE 700 MB
WINDS TO GET PEAK GUSTS OVER THE CREST. IF THIS IS TRUE, 200 MPH
GUSTS ARE POSSIBLE. WOW! FORTUNATELY FOR OUR AREA EAST OF THE
CREST, MOST OF THESE WINDS WILL NOT MIX DOWN. PEAK GUSTS TO 40 MPH
ACROSS MOST OF NV TONIGHT AND TO 50-55 MPH IN THE SIERRA FROM
TAHOE SOUTH INTO MONO/MINERAL COUNTIES LOOK GOOD. CURRENT ADVISORY
AREAS LOOK GOOD. WALLMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 310 PM PST WED NOV 30 2011/

SHORT TERM...
OVERALL FORECAST STILL ON TRACK THIS AFTERNOON WITH ONLY MINOR
ADJUSTMENTS MADE TO THE WIND FORECAST FOR TONIGHT THROUGH TOMORROW.
NORTH TO NORTHEAST WINDS REMAIN THE MAIN IMPACT FOR THE NEXT 24
HOURS ALONG WITH MUCH COLDER TEMPERATURES THROUGH THE END OF THE
WEEK.

RIDGE WINDS ARE BEGINNING TO RESPOND TO INCREASED 700 MB FLOW
THIS AFTERNOON WITH SLIDE MOUNTAIN WINDS GUSTING UP TO 50 MPH. A
TIGHTENING SURFACE GRADIENT SOUTH OF YERINGTON HAS RESULTED IN
STRONG WINDS AND AREAS OF BLOWING DUST, SO A WIND ADVISORY HAS
BEEN ISSUED TO INCLUDE MONO AND MINERAL COUNTIES WITH WIND GUSTS
UP TO 55 MPH EXPECTED. THE 100+KT UPPER LEVEL JET DROPS DOWN OVER
THE SIERRA AND WRN NV THIS EVENING AND WILL COMBINE WITH THE
ANOMALOUSLY STRONG 700 MB FLOW TO PRODUCE STRONG NORTH TO
NORTHEAST WINDS ACROSS THE TAHOE BASIN WITH WINDS UP TO 50 MPH AND
WAVE HEIGHTS BETWEEN 3 TO 5 FEET ACROSS LAKE TAHOE. WINDS WILL
REMAIN FAIRLY GUSTY ACROSS THE TAHOE BASIN, BUT WINDS MAY FALL
JUST BELOW ADVISORY CRITERIA OVERNIGHT.

A FEW LIGHT SNOW SHOWERS HAVE DEVELOPED ACROSS WRN NV THIS AFTERNOON
WITH PRECIPITATION REPORTED AT LOVELOCK AND VIRGA AT FALLON. VERY
DRY LOWER ATMOSPHERE WILL LIMIT SHOWERS FROM REACHING THE GROUND IN
SOME LOCATIONS, ESPECIALLY SINCE THERE ISN'T VERY MUCH MOISTURE
ASSOCIATED WITH THIS UPPER LEVEL LOW. MADE NO CHANGES TO THE WEATHER
FOR TONIGHT, WITH ISOLATED TO SCATTERED SNOW SHOWERS FORECAST FOR
MONO COUNTY IN THE SIERRA. MODEL SOUNDINGS INDICATE LOW LEVEL
MOISTURE WHICH WILL HELP TO DEVELOP WEAK LIGHT SHOWER ACTIVITY,
BUT DO NOT ANTICIPATE MUCH ACCUMULATION. STILL SUSPECT THAT STRONG
WINDS THROUGHOUT THE LAYER WILL LIMIT ANY SIGNIFICANT CONVECTIVE
SHOWERS FROM DEVELOPING.

FOR THURSDAY...TEMPERATURES WILL BE WELL BELOW AVERAGE UNDER COLD
NORTH TO NORTHEASTERLY FLOW AND EXTREMELY DRY CONDITIONS. THE
SURFACE GRADIENT RE-STRENGTHENS LATE MORNING ACROSS THE CA/NV BORDER
BRINGING A REINFORCED ROUND OF WINDS FOR THE SIERRA AND WRN NV WITH
GUSTS BETWEEN 30 TO 45 MPH IN WRN NV VALLEYS AND UP TO 55 MPH IN THE
TAHOE BASIN AND MINERAL/MONO COUNTIES. LAKE WIND ADVISORY STILL
LOOKS GOOD FOR PYRAMID LAKE BEGINNING IN THE MORNING AND CONTINUING
THROUGH THE AFTERNOON, WITH WAVE HEIGHTS UP TO 3 FEET EXPECTED ON
THE SOUTH END OF THE LAKE. WINDS SHOULD BEGIN TO DIMINISH JUST AFTER
SUNSET AS THE SURFACE GRADIENT WEAKENS AND UPPER LEVEL FLOW ALOFT
DECREASES. EXPECT THAT OVERNIGHT TEMPERATURES WILL BE THE COLDEST SO
FAR THIS WEEK AS CLEAR SKIES WILL PROVIDE EFFICIENT RADIATIONAL
COOLING. MOST AREAS WILL BE IN THE TEENS TO MID TWENTIES, WHILE THE
HIGHER TERRAIN WILL BE IN THE SINGLE DIGITS BY EARLY FRIDAY
MORNING. LINDAMAN

LONG TERM...FRIDAY THROUGH WEDNESDAY...

MODELS IN GOOD AGREEMENT WITH CONTINUED NORTHERLY FLOW ALOFT THROUGH
THE LONG TERM. THE CUT OFF LOW REMAINS OVER SOUTHERN CA/NV ON
FRIDAY, WITH A SECONDARY SHORTWAVE DROPPING OUT OF WESTERN CANADA
AND INTO THE GREAT BASIN ON SATURDAY. THIS FRONT WILL BRING ANOTHER
SHOT OF COLD AIR TO THE REGION, WITH 700MB TEMPS DROPPING TO LESS
THAN -10C. STIFF NORTHEAST FLOW AND COLD AIR ADVECTION WILL DROP
HIGH TEMPS IN THE WESTERN NV VALLEYS BACK INTO THE MID 30S AGAIN ON
SATURDAY. COLDEST AIR WILL REMAIN OVER NEVADA, SO THE SIERRA VALLEYS
WILL LIKELY BE IN THE MID 30S AS WELL.

ALSO WITH THIS FRONT, WE'LL SEE AN INCREASE IN NORTHEASTERLY SURFACE
WINDS, ALTHOUGH NOT AS MUCH AS WE ARE EXPECTING TONIGHT. THIS SHOULD
RAISE OUR RIDGE WINDS TO NEAR 70 MPH, WITH WINDS ON LAKE TAHOE
CREATING SOME CHOPPY CONDITIONS.

MODELS BEGIN TO DIVERGE AFTER SUNDAY, WITH LATEST TRENDS
RETROGRADING THE RIDGE FURTHER OFF SHORE AND ALLOWING FOR COLDER AIR
TO REMAIN OVER EASTERN CA AND THE GREAT BASIN. IN FACT, WE COULD
EVEN SEE ANOTHER BACKDOOR FRONT MOVE IN MON-TUE. FOR THE FORECAST, WE
CONTINUED TO LOWER TEMPS THROUGH TUESDAY, WITH BELOW NORMAL
TEMPERATURES, VALLEY INVERSIONS, AND NO PRECIPITATION THROUGH AT
LEAST WEDNESDAY.

LATEST GFS IS SHOWING A GLIMMER OF HOPE, WITH THE RIDGE RETROGRADING
TO 150W. THIS WOULD ALLOW THE STORMS TO TRACK OVER THE GULF OF
ALASKA, INSTEAD OF OVER WESTERN CANADA, BRINGING RENEWED CHANCES FOR
PRECIPITATION LATE IN THE WEEK.  HOON

AVIATION...

COLD FRONT HAS MOVED THROUGH THE GREAT BASIN, BRINGING GUSTY NORTH
WINDS. THESE WILL CONTINUE OVERNIGHT TONIGHT AND INTO THURSDAY AT
LOCAL TERMINALS, ESPECIALLY FOR KTVL AND KTRK.

KTRK AND KTVL...GUSTS AT KTRK AND KTVL COULD REACH UP TO 40KTS
OVERNIGHT AND INTO THURSDAY AFTERNOON--A RARE EVENT TO GET THESE
WINDS OVERNIGHT AND FROM THE NORTHEAST DIRECTION. WIND
SHEAR...SIERRA RIDGE WINDS BETWEEN 60-90KTS TONIGHT AND THURSDAY
COULD CREATE WIND SHEAR CONDITIONS THROUGH 00Z THURSDAY.

KRNO...NORTH WINDS WITH GUSTS UP TO 30KTS WILL CONTINUE THROUGH THE
NIGHT AND INTO THURSDAY. LOW LEVEL WIND SHEAR IS UNLIKELY DUE TO
UNIDIRECTIONAL FLOW ALOFT, ALTHOUGH TURBULENCE IS LIKELY OVER
TERRAIN.

KMMH...WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST THROUGH THIS
EVENING, WITH INCREASING GUSTS THURSDAY MORNING. WITH LIGHT SNOW
SHOWERS MAY AFFECT THE TERMINAL BETWEEN 00-12Z THURSDAY, ALTHOUGH
LITTLE TO NO ACCUMULATION IS EXPECTED. SIERRA RIDGE WINDS WILL
INCREASE TO 80KTS TONIGHT, WITH LOW LEVEL WIND SHEAR POSSIBLE
THROUGH 00Z THURSDAY. HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 7 AM TO 7 PM PST THURSDAY FOR PYRAMID
     LAKE IN NVZ004.

     WIND ADVISORY UNTIL 7 PM PST THURSDAY NVZ001.

     WIND ADVISORY UNTIL 4 PM PST THURSDAY NVZ002.

CA...WIND ADVISORY UNTIL 7 PM PST THURSDAY CAZ073.

     WIND ADVISORY UNTIL 4 PM PST THURSDAY CAZ072.

&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Nov 30, 2:58 PM PST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
258 PM PST WED NOV 30 2011

CAZ070>073-NVZ001>005-011300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
258 PM PST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVED THROUGH THE AREA TODAY WITH GUSTY WINDS AND
COLD TEMPERATURES IMPACTING THE SIERRA AND WESTERN NEVADA BEHIND
THE FRONT. VERY LITTLE MOISTURE WILL ACCOMPANY THE FRONT WITH
LIGHT SNOW SHOWERS POSSIBLE LATE THIS AFTERNOON AND TONIGHT OVER
MONO COUNTY.

NORTH TO NORTHEAST WINDS WILL CONTINUE TO INCREASE BEHIND THE
FRONT WITH GUSTS TO 55 MPH IN THE TAHOE BASIN AND UP TO 50 MPH IN
WESTERN NEVADA TONIGHT AND THURSDAY. WINDS OVER THE SIERRA CREST
WILL REACH 95 TO 115 MPH. GUSTY WINDS WITH WAVE HEIGHTS OF 3 TO 5
FEET WILL BRING DANGEROUS BOATING CONDITIONS TO LAKE TAHOE TONIGHT
AND THURSDAY. CHOPPY LAKE WATERS ARE ALSO EXPECTED ON PYRAMID LAKE
WITH 2 TO 3 FOOT WAVES.

WINDS WILL PRODUCE AREAS OF BLOWING DUST IN WESTERN NEVADA VALLEYS
MAINLY EAST OF HIGHWAY 95 WITH VISIBILITIES REPORTED AS LOW AS 1
MILE. BLOWING DUST WILL SUBSIDE OVERNIGHT...BUT INCREASE AGAIN
THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COLD AIR BEHIND THE FRONT WILL PRODUCE BELOW NORMAL TEMPERATURES
INTO THIS WEEKEND. IN THE SIERRA AND CARSON RANGE ABOVE 7000
FEET...WIND CHILL VALUES WILL DROP WELL BELOW ZERO. PEOPLE
PURSUING OUTDOOR RECREATION DURING THE NEXT FEW DAYS SHOULD BE
PREPARED FOR THE COLD CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT SUSTAINED WIND SPEEDS ABOVE 40
MPH OR GUSTS GREATER THAN 50 MPH AND ANY WIND DAMAGE THEY MAY
ENCOUNTER.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Mono

When
December 1, 12:00 AM PST to 6:00 PM PST
Where
Mono forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.939, -118.887 (the zone’s center; the record gives no point)

Elevations below 8500 feet gusted between 40 and 52 mph on the 1st. However, winds above 8500 to 9000 feet near the crest blew much stronger with sustained winds of 50 to 80 mph with gusts of at least 135 to 155 mph (top wind gust of 154 mph recorded). Most of the damage from winds was near the Mammoth Lakes Pack Station (Madera County) where the U.S. Forest Service reported that several hundred trees were blown down. See Storm Data from the National Weather Service in Hanford for more information.

Strong Wind, Greater Lake Tahoe Area

When
December 1, 10:00 AM PST to 4:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

Widespread winds gusting to between 40 and 50 mph from the east and northeast caused numerous trees to fall across power lines and into a few residences in South Lake Tahoe, especially near Pioneer Trail Blvd. (where trees were reported in the road). In addition, strong winds generated waves to several feet on Lake Tahoe which caused extensive damage to the Camp Richardson dock in South Lake Tahoe.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356098, 356058.